Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 27, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 2, 2023, 11:11 AM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2023, 11:11 AM MDT (17:11 UTC)
- Expired
- Aug 2, 2023, 3:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Iron County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 1:10 PM MDT | FLASH FLOOD | 2 S Zion National Park, UT | Zion National Park reported flash flooding near Twin Brothers Mountain, just north of SR-9. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 119 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 5.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
675
WGUS55 KSLC 021711
FFWSLC
UTC021-025-053-022100-
/O.NEW.KSLC.FF.W.0027.230802T1711Z-230802T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1111 AM MDT Wed Aug 2 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southeastern Iron County in southern Utah...
Northwestern Kane County in southern Utah...
Southeastern Washington County in southwestern Utah...
* Until 300 PM MDT.
* At 1111 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall amounts of 1 to 2
inches are possible as these storms move through Zion National
Park and the surrounding area, including Hildale. Flash flooding
is expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Zion National Park, La Verkin, Apple Valley, Hildale, Virgin,
Springdale, Kanarraville, Rockville and Kolob Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3756 11325 3756 11268 3714 11271 3700 11293
3700 11299 3700 11310 3720 11321
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS2 follow-up statements
942
WGUS75 KSLC 021924
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
124 PM MDT Wed Aug 2 2023
UTC021-025-053-022100-
/O.CON.KSLC.FF.W.0027.000000T0000Z-230802T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
124 PM MDT Wed Aug 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON FOR SOUTHEASTERN IRON, NORTHWESTERN KANE AND SOUTHEASTERN
WASHINGTON COUNTIES...
At 124 PM MDT, Zion National Park Rangers have observed active flash
flooding in Twin Brothers Canyon, with additional flash flooding
likely ongoing in other areas. Between 0.5 and 0.75 inches of rain
have fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Zion National Park Rangers.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, creeks and rivers, and roadways
that cross these washes.
Some locations that will experience flash flooding include...
Zion National Park, La Verkin, Apple Valley, Hildale, Virgin,
Springdale, Kanarraville, Rockville and Kolob Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3756 11325 3756 11268 3714 11271 3700 11293
3700 11299 3700 11310 3720 11321
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM847
WGUS75 KSLC 022103
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
303 PM MDT Wed Aug 2 2023
UTC021-025-053-022113-
/O.EXP.KSLC.FF.W.0027.000000T0000Z-230802T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
303 PM MDT Wed Aug 2 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN IRON,
NORTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES...
Flood waters are beginning to recede. The heavy rain has ended.
Flows in several slot canyons and normally dry washes within Zion
National Park will continue to taper through later this afternoon.
Please continue to heed remaining road and trail closures.
A Flood Watch remains in effect until 1000 PM MDT Wednesday for
portions of central, southern, and southwest Utah.
LAT...LON 3756 11325 3756 11268 3714 11271 3700 11293
3700 11299 3700 11310 3720 11321
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:01 AM MDT, 7 hours 10 minutes earlier.
Area forecast discussion, Aug 2, 4:01 AM MDT, 7 hours 10 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 401 AM MDT Wed Aug 2 2023 .SYNOPSIS...A monsoon surge will continue across the entire region today. A drier airmass will build into southern Utah Thursday, reaching northern Utah by Friday. A drier, more stable pattern will continue into early next week. && .SHORT TERM (Through 12Z Friday)...Today will be the last day of the state-wide monsoonal surge, with drying air gradually building into southern Utah Thursday. Morning upper air and satellite analysis indicates the upper level ridge has shifted somewhat eastward over the last 24 hours, now centered over roughly the Dallas area. A shortwave trough/potential MCV is located across southern Nevada. Additional weak shortwave troughs/MCVs are likely present but difficult to detect at this time. An area of enhanced showers and embedded thunderstorms is crossing northern Utah, with cooling cloud tops on IR approaching the western Uinta Basin as of 330 AM. This area will continue to shift across northern Utah through early morning. Guidance indicates the previously mentioned MCV will cross Utah from southwest to northeast through Thursday morning. This combined with SBCAPE values between 500-1000 J/kg by this afternoon plus 95th+ percentile precipitable water values will set the stage for a widespread convective threat across much of the state today. What's different today is an increase in deep layer shear across northern and central Utah, reaching around 20-30kts. Previous days deep layer shear averaged around 10 kts. As a result, CAMS are indicating the potential for a line of organized convection developing across west central Utah and shifting north and east with time. Current timing suggests this area of strong convection would reach the Wasatch Front by around 5-8 PM. As is always the case with convection associated with monsoonal surges, a few questions arise. First, will cloud cover hamper destabilization this afternoon and evening? Will northern Utah remain subsident longer than expected in the wake of this morning's convection? The majority of the CAM guidance suggests that sufficient destabilization will occur on both accounts for the potential for organized convection, but this is something that will need to be monitored for bust potential. For now, added heavy rain, small hail and gusty winds to the forecast in areas with the highest threat this afternoon and evening. Another night of nocturnal convection is expected for northern Utah tonight, which will need to be monitored for the threat of flash flooding. HREF average return intervals show >60% chance 5 year return intervals will be exceeded across northern Utah, with >40% chance 10 year return intervals will be exceeded (in a broad area for both) tonight into Thursday morning. With dry air advection shifting into central Utah by Thursday afternoon, the heavy rain threat with Thursday afternoon and evening convection will be mainly across northern Utah. By Friday morning, the end of this monsoon surge will be in the books. .LONG TERM (After 12Z Friday)...Nearly zonal flow will be set up across Utah Friday. This will allow the drying trend to continue. Southern Utah will have precipitable water values substantially lower than the previous day. Mostly dry conditions are forecast there, with only a low chance for a shower or thunderstorm near higher terrain. Precipitable water values will decrease, but stay from roughly 0.8-1" across northern Utah with shortwave energy contributing to isolated to scattered showers and thunderstorms. The best precipitation chances will be in the northern mountains. Monsoonal moisture advection will continue to lower as the ridge that was in the southern plains retrogrades, bringing near zonal flow Friday. Similar conditions are forecast Saturday. Southern Utah will be dry, while moisture content will decrease more throughout northern Utah, but afternoon showers and thunderstorms are expected in the mountains. Flow will transition to northwest Sunday, which will lower precipitation chances throughout northern Utah. As the ridge slides eastward early in the week, a few days of shortwave ridging will be established throughout southwest Wyoming and Utah. Conditions will be around 5-10F cooler than normal Friday through the weekend, with near normal temperatures early in the week. && .AVIATION...KSLC...VFR conditions will prevail with scattered afternoon showers and thunderstorms. Any shower or thunderstorm will be capable of heavy rain, which could lower visibility or ceiling into MVFR range. Winds will prevail from the southeast most of the morning, with a transition to northwest flow around 17Z. Confidence on wind direction through the afternoon is low and will depend on where showers and thunderstorms are. Gusty, erratic winds could occur with nearby showers or thunderstorms. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered afternoon showers and thunderstorms with heavy rain could drop ceilings and visibility from VFR range. Gusty, erratic outflow winds could occur with nearby showers or thunderstorms. Showers and thunderstorms are expected from 18Z-00Z in southern Utah and from 18Z-06Z in northern Utah. && .FIRE WEATHER...A monsoon surge will continue to bring deep moisture to the state today. This will result in multiple rounds of showers and thunderstorms with wetting rains, cooler temperatures and higher humidities. The monsoon surge will come to an end Thursday across southern Utah as drier air begins to shift into the region. By Friday, this drying trend will reach northern Utah. Expect a very dry airmass to shift into place, with afternoon humidities levels below 15 percent across southern Utah, 25 to 35 percent across northern Utah Friday into the weekend. Outside of a weak disturbance grazing far northern Utah Saturday, there is little threat of precipitation through at least midweek next week as a drier airmass remains in place. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 2, 9:47 AM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
947 AM MDT Wed Aug 2 2023
UTZ122-125-021630-
Southwest Utah UT-Southern Mountains UT-
947 AM MDT Wed Aug 2 2023
...Strong thunderstorms will impact portions of northeastern
Washington...southwestern Beaver and western Iron Counties through
1030 AM MDT...
At 947 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles east of Ranch Campground to 9 miles
north of New Harmony. Movement was north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newcastle, Lund, Hamlin Valley, Indian Peak Management Range and
Woods Reservoir.
This includes Utah Route 56 between mile markers 30 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3843 11404 3830 11308 3800 11310 3748 11333
3806 11405
TIME...MOT...LOC 1547Z 194DEG 33KT 3803 11381 3761 11337
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MPSSpecial weather statement, Aug 2, 10:29 AM MDT, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1029 AM MDT Wed Aug 2 2023
UTZ122-125-021700-
Southwest Utah UT-Southern Mountains UT-
1029 AM MDT Wed Aug 2 2023
...Strong thunderstorms will impact portions of central Beaver and
north central Iron Counties through 1100 AM MDT...
At 1029 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 30 miles northeast of Ranch Campground to 22
miles southwest of Milford to 15 miles north of Enoch. Movement was
northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Milford, Minersville, Indian Peak Management Range and Woods
Reservoir.
This includes Utah Route 21 between mile markers 31 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3857 11385 3856 11287 3817 11288 3795 11311
3818 11346 3824 11390
TIME...MOT...LOC 1629Z 215DEG 43KT 3831 11374 3827 11339 3798 11313
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MPSSpecial weather statement, Aug 2, 10:56 AM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1056 AM MDT Wed Aug 2 2023
UTZ115-117-122-125-021730-
Southwest Utah UT-Western Millard and Juab Counties UT-
Southern Mountains UT-Central Mountains UT-
1056 AM MDT Wed Aug 2 2023
...Strong thunderstorms will impact portions of southwestern Millard
and western Beaver Counties through 1130 AM MDT...
At 1055 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 36 miles southeast of Garrison to 35 miles
northwest of Beaver to 12 miles southeast of Milford. Movement was
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Milford, Minersville and Black Rock.
This includes Utah Route 21 between mile markers 22 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3885 11390 3887 11297 3863 11267 3817 11291
3842 11328 3841 11386
TIME...MOT...LOC 1655Z 208DEG 32KT 3847 11370 3848 11324 3824 11290
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MPSSpecial weather statement, Aug 2, 11:06 AM MDT, 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1106 AM MDT Wed Aug 2 2023
UTZ124-128-021730-
South Central Utah UT-Zion National Park UT-
1106 AM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of southeastern
Washington County through 1130 AM MDT...
At 1105 AM MDT, Doppler radar was tracking a strong thunderstorm near
Colorado City, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colorado City, Hildale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3714 11309 3713 11291 3699 11297 3700 11310
3700 11311
TIME...MOT...LOC 1705Z 205DEG 18KT 3701 11304
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:40 AM MDT | Flood Watch | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Duchesne and 19 more | 31 hr |
| Aug 2, 9:47 AM MDT | Special Weather Statement | SLC | Iron | 43 min |
| Aug 2, 10:29 AM MDT | Special Weather Statement | SLC | Beaver | 31 min |
| Aug 2, 10:56 AM MDT | Special Weather Statement | SLC | Beaver | 34 min |
| Aug 2, 11:06 AM MDT | Special Weather Statement | SLC | Washington | 24 min |
| Aug 2, 11:32 AM MDT | Special Weather Statement | SLC | Millard | 28 min |
| Aug 2, 11:43 AM MDT | Areal Flood Advisory | SLC | Iron | 93 min |
| Aug 2, 11:51 AM MDT | Severe Thunderstorm Warning | SLC | Millard | 39 min |
| Aug 2, 12:30 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 45 min |
| Aug 2, 12:35 PM MDT | Special Weather Statement | SLC | 40 min | |
| Aug 2, 1:08 PM MDT | Special Weather Statement | SLC | Piute | 52 min |
| Aug 2, 1:10 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 65 min |
| Aug 2, 1:13 PM MDT | Special Weather Statement | SLC | Duchesne | 17 min |
| Aug 2, 1:19 PM MDT | Special Weather Statement | SLC | Garfield | 41 min |
| Aug 2, 1:27 PM MDT | Special Weather Statement | SLC | Kane | 48 min |
| Aug 2, 1:33 PM MDT | Special Weather Statement | SLC | Kane | 42 min |
| Aug 2, 1:33 PM MDT | Special Weather Statement | SLC | Sevier | 42 min |
| Aug 2, 1:34 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 107 min |
| Aug 2, 1:46 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele, Utah | 59 min |
| Aug 2, 1:51 PM MDT | Special Weather Statement | SLC | Kane | 39 min |
| Aug 2, 1:55 PM MDT | Special Weather Statement | SLC | Juab | 50 min |
| Aug 2, 2:00 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Aug 2, 2:27 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele, Utah, Wasatch | 33 min |
| Aug 2, 2:31 PM MDT | Special Weather Statement | SLC | Garfield | 44 min |
| Aug 2, 2:49 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 41 min |
| Aug 2, 2:58 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Aug 2, 3:01 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Summit, Tooele, Utah, Wasatch | 59 min |
| Aug 2, 3:12 PM MDT | Special Weather Statement | SLC | Tooele | 33 min |
| Aug 2, 3:21 PM MDT | Special Weather Statement | SLC | Emery | 39 min |
| Aug 2, 3:24 PM MDT | Flash Flood Warning | SLC | Tooele | 4 hr |
| Aug 2, 3:42 PM MDT | Special Weather Statement | SLC | 48 min | |
| Aug 2, 3:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Morgan, Salt Lake, Tooele, Weber | 60 min |
| Aug 2, 3:57 PM MDT | Special Weather Statement | SLC | Emery | 48 min |
| Aug 2, 4:03 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 117 min |
| Aug 2, 4:16 PM MDT | Areal Flood Advisory | SLC | Tooele | 119 min |
| Aug 2, 4:17 PM MDT | Special Weather Statement | SLC | Morgan, Summit | 43 min |
| Aug 2, 4:30 PM MDT | Special Weather Statement | SLC | Duchesne | 45 min |
| Aug 2, 4:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 45 min |
| Aug 2, 4:51 PM MDT | Special Weather Statement | SLC | Emery | 39 min |
| Aug 2, 4:58 PM MDT | Special Weather Statement | SLC | Weber | 47 min |
| Aug 2, 5:02 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Rich, Summit | 58 min |
| Aug 2, 5:58 PM MDT | Special Weather Statement | SLC | Rich | 62 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.